Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 14, 2018, 7:39 PM CDT for Logan County, Wallace County, Wichita County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 7:39 PM CDT (00:39 UTC)
- Expired
- May 14, 2018, 8:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 70.0 mph
Counties Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:50 PM CDT | HAIL 2.75 | 15 N Leoti, KS | BASEBALL SIZE HAIL BROKE WINDOWS ON A VEHICLE AND HOME. HAIL ALSO DAMAGED SIDING ON THE HOME. OCCURRED AT 0050 UTC, TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
010
WUUS53 KGLD 150039
SVRGLD
KSC109-199-203-150130-
/O.NEW.KGLD.SV.W.0016.180515T0039Z-180515T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
639 PM MDT MON MAY 14 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northern Wichita County in west central Kansas...
Southeastern Wallace County in west central Kansas...
Southwestern Logan County in west central Kansas...
* Until 730 PM MDT/830 PM CDT/
* At 638 PM MDT/738 PM CDT/, a severe thunderstorm was located 11
miles south of Wallace, or 15 miles southeast of Sharon Springs,
moving east at 40 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
northern Wichita...southeastern Wallace and southwestern Logan
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3865 10157 3870 10157 3870 10166 3888 10158
3883 10098 3870 10103 3870 10113 3847 10113
TIME...MOT...LOC 0038Z 289DEG 35KT 3876 10152
HAIL...2.75IN
WIND...70MPH
$$
DLF3 follow-up statements
051
WWUS53 KGLD 150056
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
756 PM CDT MON MAY 14 2018
KSC199-150103-
/O.CAN.KGLD.SV.W.0016.000000T0000Z-180515T0130Z/
Wallace KS-
756 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALLACE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved into
Logan and Wichita Counties. Therefore, the warning for Wallace
County has been cancelled.
LAT...LON 3863 10152 3870 10150 3870 10148 3873 10149
3881 10146 3880 10099 3870 10103 3870 10113
3847 10113
TIME...MOT...LOC 0053Z 289DEG 35KT 3871 10134
$$
KSC109-203-150130-
/O.CON.KGLD.SV.W.0016.000000T0000Z-180515T0130Z/
Wichita KS-Logan KS-
756 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN WICHITA AND SOUTHWESTERN LOGAN COUNTIES...
At 753 PM CDT, a severe thunderstorm was located 15 miles north of
Leoti, moving east at 40 mph.
This storm is showing signs of weakening but is still a very
dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northern Wichita and southwestern Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3863 10152 3870 10150 3870 10148 3873 10149
3881 10146 3880 10099 3870 10103 3870 10113
3847 10113
TIME...MOT...LOC 0053Z 289DEG 35KT 3871 10134
HAIL...2.75IN
WIND...70MPH
$$
DLF229
WWUS53 KGLD 150107
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
807 PM CDT MON MAY 14 2018
KSC109-203-150130-
/O.CON.KGLD.SV.W.0016.000000T0000Z-180515T0130Z/
Wichita KS-Logan KS-
807 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN WICHITA AND SOUTH CENTRAL LOGAN COUNTIES...
At 807 PM CDT, a severe thunderstorm was located 13 miles north of
Modoc, moving east at 40 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northeastern Wichita and south central Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3859 10142 3876 10135 3876 10101 3870 10103
3870 10113 3847 10113
TIME...MOT...LOC 0107Z 289DEG 35KT 3866 10117
HAIL...2.75IN
WIND...70MPH
$$
DLF122
WWUS53 KGLD 150124
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
824 PM CDT MON MAY 14 2018
KSC109-203-150132-
/O.EXP.KGLD.SV.W.0016.000000T0000Z-180515T0130Z/
Wichita KS-Logan KS-
824 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WICHITA AND SOUTH
CENTRAL LOGAN COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has moved into Scott County.
Therefore the warning will be allowed to expire.
LAT...LON 3859 10142 3876 10135 3876 10101 3870 10103
3870 10113 3847 10113
TIME...MOT...LOC 0122Z 289DEG 35KT 3862 10103
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:49 PM CDT, 50 minutes earlier.
Area forecast discussion, May 14, 6:49 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Goodland KS 549 PM MDT Mon May 14 2018 .SHORT TERM...(This evening through Tuesday) Issued at 1210 PM MDT Mon May 14 2018 Synoptic Pattern: 18Z mesoanalysis data and WV imagery showed a cut-off low centered invof the central NV/UT border. Southwest flow aloft prevailed over the Rockies and High Plains. A series of small amplitude waves were noted upstream invof the 4-corners region. Surface analysis showed weak high pressure situated over southeast WY, northeast CO and western NE. A stationary front extended northeast from the TX panhandle through eastern KS into northern MO/IL. A weak surface low was situated along the front invof the central KS/OK border. This Aft/Eve: Low-level E-SE /upslope/ flow is progged to develop in eastern CO this afternoon in response to diurnal heating in the Foothills and the development of a weak lee cyclone invof northeast NM, with 500-1000 J/kg of MLCAPE resulting from insolation and modest low-level moisture amidst seasonably steep mid-level lapse rates. Scattered convection aided by weak upslope flow and episodic DPVA attendant small amplitudes waves lifting northeast across the Front Range /Foothills/ will progress E/NE into northeast CO by late afternoon and early evening. A narrow window for an isolated supercell /capable of all hazards/ will exist prior to sunset when ongoing convection may encounter increasingly backed low-level flow at the lower elevations in northeast CO. Convection is expected to rapidly weaken with loss of insolation after sunset. Overnight: Convection allowing models such as the NAM NEST suggest elevated convection may develop in southwest KS after 06Z, apparently in association with low-level warm advection on the east/northeast periphery of a weak lee cyclone in northeast NM and the TX Panhandle. At this time, expect the bulk of such activity to remain south of Greeley/Wichita counties - and little/no severe threat (perhaps marginal hail). Tuesday: A surface ridge is expected to extend into the region from the northeast on Tue, in assoc/w a strengthening surface high over the Northern Plains. At this time, any potential for convection is expected to remain well south and west of the GLD CWA. .LONG TERM...(Tuesday night through Monday) Issued at 224 PM MDT Mon May 14 2018 This period will be filled with chances for rainfall until Sunday. Tuesday night a compact upper level short wave trough will slowly move east across the forecast area during the night through Wednesday afternoon. Very unusual to have a constant chance for rainfall from the same synoptic feature for this long, but models do agree with having the feature move through the forecast area during this time frame. Data suggests the best time frame for severe weather will be Wednesday afternoon. However the cloud cover may end up putting a damper on the storm intensity. Based on similar previous events, don't foresee a large area of rainfall moving across the forecast area during this entire timeframe. Instead would expect the area of rainfall diminishing in coverage/intensity overnight Tuesday night then redeveloping late morning Wednesday. Due to the environment being worked over with the area of storms Wednesday and a short wave ridge moving in, am not very optimistic with storm chances Wednesday night. Rain chances return Thursday through Saturday as multiple upper level short wave troughs move over a cold front that will stall over the forecast area Thursday night through Saturday afternoon. Where the rain chances end up occurring will be heavily dependent on the location of the front. Currently the models agree the front will be over the forecast area during this time frame, but disagree with specifically where. Regardless of where the front stalls, this will be a perfect setup for repeated rainfall, and possibly flooding. Would expect rainfall chances to increase in the coming days due to this very favorable setup for precipitation. The best chance for any severe weather Thursday through Saturday will be Thursday. However, the best instability will be east of Highway 27 while the best lift from the approaching upper level short wave trough will be west of Highway 27 in the late afternoon, close to the time the environment begins to stabilize. So while the instability and shear will be favorable for severe weather, the lifting mechanism may be moving in too late in the day to produce anything more than an isolated super cell or two. Sunday will likely be dry as the cold front will be south of the forecast area along with the best lift. Monday the front begins to move back north into the forecast area, bringing chances for rainfall with it. Temperatures for the period will be the warmest Wednesday, Thursday, and Friday (for those south of the front Friday) prior to the arrival of the cold front. Behind the front temperatures will be near or below normal. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 532 PM MDT Mon May 14 2018 GLD will remain VFR through the TAF period with an area of showers and isolated thunderstorms moving through across the TAF site from 00Z through about 08Z. Ceilings will lower to about 3kft AGL, but conditions are expected to remain VFR overnight with skies becoming mostly sunny with lower clouds diminishing through the day. MCK will remain VFR through the 00Z TAF period with ceilings around 4kft AGL through the evening and overnight hours with skies becoming mostly sunny as lower clouds diminish through the day. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...JTL AVIATION...LOCKHART
Hazardous weather outlook, May 14, 11:13 AM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 1013 AM MDT Mon May 14 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151615- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1013 AM MDT Mon May 14 2018 /1113 AM CDT Mon May 14 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... An isolated severe thunderstorm will be possible in eastern Colorado between 4 pm this afternoon and 10 pm this evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Isolated severe thunderstorms will be possible over most of the Tri- State area late Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Vincent
In the hours before
Special weather statement, May 14, 5:07 PM CDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Goodland KS 407 PM MDT MON MAY 14 2018 COZ091-142230- Kit Carson County CO- 407 PM MDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 430 PM MDT... At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near Thurman, or 20 miles northwest of Flagler, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. LAT...LON 3957 10315 3957 10293 3934 10299 3939 10316 TIME...MOT...LOC 2207Z 293DEG 27KT 3955 10325 DLF
Local storm report, May 14, 5:26 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL FLAGLER 39.29N 103.07W
05/14/2018 E1.75 INCH KIT CARSON CO PUBLIC
VIA TWITTER
&&
024Local storm report, May 14, 6:22 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 12 S VONA 39.13N 102.74W
05/14/2018 E2.75 INCH KIT CARSON CO STORM CHASER
BROKEN WINDSHIELDS ON CHASER VEHICLE
&&
024Local storm report, May 14, 6:37 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 13 N CHEYENNE WELLS 39.01N 102.35W
05/14/2018 E2.50 INCH CHEYENNE CO STORM CHASER
0532 PM TSTM WND GST 13 N CHEYENNE WELLS 39.01N 102.35W
05/14/2018 E75.00 MPH CHEYENNE CO STORM CHASER
&&
024Local storm report, May 14, 7:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL WESKAN 38.86N 101.96W
05/14/2018 E3.00 INCH WALLACE KS STORM CHASER
&&
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.